Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 45, NWS Wilmington, NC

May 4, 1998New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 4, 1998, 8:15 PM EDT for New Hanover County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1998, 8:15 PM EDT (00:15 UTC)
Expired
May 4, 1998, 8:45 PM EDT
In force
30 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

What was reported inside it

TimeReportWhereRemark
May 4, 8:17 PM EDTHail 1.75Carolina Beach, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS1 KILM 050016 RRA
SVRILM
NCC129-050045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
815 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 812 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH WINDS IN EXCESS OF 58 MPH 13 MILES SOUTH OF WILMINGTON OR 6
  MILES SOUTH OF MONKEY JUNCTION MOVING NORTHEAST AT 30 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        MONKEY JUNCTION         BY 815 PM EDT
        WILMINGTON              BY 820 PM EDT
        MASONBORO               BY 825 PM EDT
        WRIGHTSVILLE BEACH      BY 830 PM EDT

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.

HEWITT/GROH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:15 PM EDT, 6 hours earlier.

Area forecast discussion, May 4, 2:15 PM EDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT MON MAY 4 1998

RDU: CONT GOOD CHC POPS ALL SECTIONS TNGT WITH CHCY POP SCENARIO FOR
EARLY TUE BANKS AND AFTN ELSW...ESPCLY FROM THE CNTRL CST N. ISOLD TSRA
TUE EVE OTRW MNLY SUNNY/CLR TUE NGT AND WED. FWC/FAN TEMPS GNRLY OK.

CWF: SITU SIMILAR TO LAST NGT AS BLYR GUID ONCE AGAIN ATTEMPTS TO PICK
UP SWLY GRAD ABOVE SCA CRIT AHD OF THE NEXT APCHG TROF OVRNGT. WITH SFC
GEO FLOW STILL QUITE LGT AND OVERDONE MDL SPEEDS OF LATE WILL HOLD AT 20
/GUSTY AND INDCT HIER WNDS WITH TSRA. SHUD SEE GRAD QUICKLY DMSNH TUE
AS TROF DEPARTS AND GRDLY BACK TO WLY UNDER 15 KTS BY WED AS WEAK SFC
RIDGING BLDS EWD. SEAS BLDG TO 5 FT ALNG SRN BCHS TNGT OTRW 3-4 FT OK.

ZFP: UPR LOW OVER KY THIS AFTN TO SLOWLY MOV E ACRS VA THRU TUE BEFORE
EXITING OFFSHORE AND GIVING WAY TO WEAK HIGH PRES TUES NGT/WED. SFC
CNVRGNC AHD OF APCHG WEAK CD FRNT WILL GIVE TSRA CHCS EARLY THIS EVE
ESPCLY S PER BETTER ADAP INSTAB WITH CVRG LKLY TO CONT INTO TNGT AS
UPR VORT TAIL SWINGS EWD. GOOD AMT OF UVV AND UPR DIFFLUENCE WITH PTNL
WATER LINK SHUD ENABLE TSRA TO CONT WELL INTO THE EVE EVEN GIVEN LOSS
OF HEATING. SOME LINGERING LIFT LKLY TO KEEP SHRA GOING BANKS EARLY
TUE OTRW WITH COLD 5H POOL N AND SFC HEATING THNK CONTG CHCY POPS
A SAFE PLAY...MNLY ALNG THE RESULTANT BNDRY AND N CLSR TO VORT. PRBLY
BEST TO ALSO LEAVE AN ISOLD TSRA IN TUE EVE SINCE AXIS OF MID LVL
TROF WILL BE SLOW &TO MOV OFFSHORE TIL HEATING SUBSIDES AND STILL SOME
WEAK UVV ARND PER ETA. WLY TRAJ ALF AND WK SFC RIDGING SHUD BRING
DRYING ACRS THE E TUE NGT AND CONTG WED. TEMP GUID CLOSE AND APRS OK.

.MHX...NONE.
JH

In the hours before

Local storm report, May 4, 5:15 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
515 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    MURRELLS INLET            SC   .75 INCH HAIL
05/04/98   GEORGETOWN

0420 PM    MURRELLS INLET            SC   1.75 INCH HAIL
05/04/98   GEORGETOWN

0421 PM    LITTLE RIVER              SC   1 INCH HAIL
05/04/98   HORRY

0440 PM    WATHA                     NC   1 INCH HAIL
05/04/98   PENDER

0440 PM    SHALLOTTE                 NC   .75 INCH HAIL
05/04/98   BRUNSWICK

0455 PM    BURGAW                    NC   .75 INCH HAIL
05/04/98   PENDER                         4 NORTH OF BURGAW AT
                                          INTERSECTION OF 117 AND
                                          I40
Local storm report, May 4, 5:15 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
515 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    MURRELLS INLET            SC   .75 INCH HAIL
05/04/98   GEORGETOWN

0420 PM    MURRELLS INLET            SC   1.75 INCH HAIL
05/04/98   GEORGETOWN

0421 PM    LITTLE RIVER              SC   1 INCH HAIL
05/04/98   HORRY

0440 PM    WATHA                     NC   1 INCH HAIL
05/04/98   PENDER

0440 PM    SHALLOTTE                 NC   .75 INCH HAIL
05/04/98   BRUNSWICK

0455 PM    BURGAW                    NC   .75 INCH HAIL
05/04/98   PENDER                         4 NORTH OF BURGAW AT
                                          INTERSECTION OF 117 AND
                                          I40
Local storm report, May 4, 5:37 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
537 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    HOLDEN BEACH              NC   .75 INCH HAIL
05/04/98   BRUNSWICK                      3 MILES WEST ON OCEAN ISLE
                                          BEACH

0533 PM    SHALLOTTE                 NC   .75 INCH HAIL
05/04/98   BRUNSWICK
Special weather statement, May 4, 6:03 PM EDT, 2 hours 12 minutes before
AMZ254-256-SCZ017-023-024-032>034-039-046-042305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
603 PM EDT MON MAY 4 1998

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST SOUTH CAROLINA HAS BEEN
ALLOWED TO EXPIRE AT 6 PM. ISOLATED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO MOVE NORTHEAST ACROSS THE REGION... MAINLY EAST OF
INTERSTATE 95.

THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND POSSIBLY SMALL HAIL
YET THIS EVENING... BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

IF A THUNDERSTORM APPROACHES YOUR AREA... MOVE INDOORS AND STAY
AWAY FROM WINDOWS AND DOORS UNTIL IT PASSES.

SQI
Special weather statement, May 4, 6:03 PM EDT, 2 hours 12 minutes before
AMZ254-256-SCZ017-023-024-032>034-039-046-042305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
603 PM EDT MON MAY 4 1998

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST SOUTH CAROLINA HAS BEEN
ALLOWED TO EXPIRE AT 6 PM. ISOLATED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO MOVE NORTHEAST ACROSS THE REGION... MAINLY EAST OF
INTERSTATE 95.

THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND POSSIBLY SMALL HAIL
YET THIS EVENING... BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

IF A THUNDERSTORM APPROACHES YOUR AREA... MOVE INDOORS AND STAY
AWAY FROM WINDOWS AND DOORS UNTIL IT PASSES.

SQI
Local storm report, May 4, 6:51 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
651 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    LELAND                    NC   .75 INCH HAIL
05/04/98   BRUNSWICK

0610 PM    LELAND                    NC   1 INCH HAIL
05/04/98   BRUNSWICK                      1 MILES SOUTH OF LELAND

0630 PM    WILMINGTON                NC   .88 INCH HAIL
05/04/98   NEW HANOVER                    SHIPYARD AND COLLEGE BLVD

0630 PM    WILMINGTON                NC   1.75 INCH HAIL
05/04/98   NEW HANOVER                    AT NEW HANOVER REGIONAL
                                          MEDICAL CENTER

0630 PM    WILMINGTON                NC   .88 INCH HAIL
05/04/98   NEW HANOVER                    AT LONG LEAF MALL

0630 PM    WILMINGTON                NC   1 INCH HAIL
05/04/98   NEW HANOVER                    AT UNIVERSITY CENTER

0644 PM    WILMINGTON                NC   .88 INCH HAIL
05/04/98   NEW HANOVER                    NEAR BRADLEY CREEK

0644 PM    SCOTTS HILL               NC   .75 INCH HAIL
05/04/98   PENDER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:00 PM EDTSevere Thunderstorm WarningILMBrunswick45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.